Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jul 22, 2015, 11:26 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2015, 11:26 AM HST (21:26 UTC)
- Expired
- Jul 22, 2015, 2:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 32 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 12:35 PM HST | FLASH FLOOD | Hanalei, HI | KAUAI CIVIL DEFENSE REPORTED WATER CROSSING KUHIO HIGHWAY NEAR THE HANALEI BRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 9.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 804 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
917 WGHW50 PHFO 222126 FFWHFO HIC007-230030- /O.NEW.PHFO.FF.W.0003.150722T2126Z-150723T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1126 AM HST WED JUL 22 2015 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 230 PM HST * AT 1124 AM HST...A GAGE ON HANALEI RIVER SHOWED A RAPID RISE IN WATER LEVEL FROM HEAVY RAIN NEAR HANALEI...OR ABOUT 14 MILES NORTHWEST OF LIHUE. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. THE HEAVY RAINS WILL LIKELY RESULT IN FLOODING NEAR THE HANALEI BRIDGE AND MAY IMPACT TRAVEL ALONG THE KUHIO HIGHWAY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KOKEE STATE PARK...HAENA...WAINIHA...NA PALI STATE PARK...KALALAU VALLEY...PRINCEVILLE AND KILAUEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2228 15978 2228 15932 2203 15940 2202 15963 $$ JRJ
2 follow-up statements
734 WGHW70 PHFO 222256 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1256 PM HST WED JUL 22 2015 HIC007-230030- /O.CON.PHFO.FF.W.0003.000000T0000Z-150723T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI HI- 1256 PM HST WED JUL 22 2015 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 230 PM HST... THE HEAVY RAINFALL HAS DIMINISHED...HOWEVER THE HANALEI STREAM REMAINS HIGH AND KAUAI CIVIL DEFENSE REPORTED WATER CROSSING KUHIO HIGHWAY NEAR THE HANALEI BRIDGE. AS A RESULT...THE FLASH FLOOD WARNING CONTINUES THROUGH 230 PM HST. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA... WAINIHA...PRINCEVILLE AND KILAUEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2228 15978 2228 15932 2203 15940 2202 15963 $$ JRJ
877 WGHW70 PHFO 230024 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 224 PM HST WED JUL 22 2015 HIC007-230033- /O.EXP.PHFO.FF.W.0003.000000T0000Z-150723T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI HI- 224 PM HST WED JUL 22 2015 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. IF ADDITIONAL HEAVY RAINS DEVELOP OVER KAUAI LATER TODAY...ANOTHER FLASH FLOOD WARNING MAY BE NECESSARY. LAT...LON 2228 15978 2228 15932 2203 15940 2202 15963 $$ FOSTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 10:02 AM HST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 22, 10:02 AM HST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1002 AM HST WED JUL 22 2015 .SYNOPSIS... LIGHT EAST SOUTHEAST WIND FLOW WILL CONTINUE ACROSS THE ISLANDS TODAY. A SOMEWHAT UNSTABLE AIRMASS ALONG WITH SUFFICIENT MOISTURE AT THE SURFACE WILL LIKELY RESULT IN MODERATE TO HEAVY SHOWERS AT TIMES TODAY...MOSTLY FOR THE WESTERN PORTION OF THE STATE. MORE TYPICAL TRADE WINDS WILL RETURN ACROSS THE AREA LATE THURSDAY...AND BRIEFLY STRENGTHEN FROM THURSDAY NIGHT THROUGH FRIDAY. AN INCREASE IN SHOWERS AND HUMIDITY IS EXPECTED THIS WEEKEND AS REMNANT MOISTURE FROM FORMER TROPICAL CYCLONE ENRIQUE MOVES ACROSS THE STATE. && .DISCUSSION... AN UPPER LEVEL LOW IS CENTERED AROUND 800 MILES NORTHWEST OF KAUAI THIS MORNING...MOVING WEST AWAY FROM THE ISLANDS. THE AFFECTS OF THIS LOW IS OBSERVED IN THE EARLY MORNING SOUNDINGS...PARTICULARLY AT LIHUE WHERE THERE IS NO MIDLEVEL INVERSION. PRECIPITATABLE WATER VALUES ARE AN ABOVE AVERAGE 1.87 INCHES. THE UPPER LOW IS INDUCING A WEAK LOW LEVEL AND SURFACE TROUGH WEST OF THE STATE...BUT IT/S WESTWARD PROGRESSION HAS PUSHED MOST OF THE CLOUDS AND SHOWERS WEST OF THE AREA THIS MORNING. EXPECT DECREASING SHOWERS THROUGH THE EARLY AFTERNOON TODAY. THE PRESENCE OF THE UPPER LOW AND AVAILABLE LOW LEVEL MOISTURE MAY STILL TRIGGER SOME HEAVY AFTERNOON SHOWERS AS SEA BREEZE CONVERGENCE SETS IN. THE HIGHEST CHANCES FOR ANY CONVECTION LATER TODAY WILL BE ACROSS KAUAI...WITH A LESSER CHANCE FOR SHOWERS EASTWARD DOWN THE ISLAND CHAIN. LIGHT EAST-SOUTHEAST BACKGROUND FLOW WILL KEEP ANY HEAVY SHOWERS THAT DO POP UP TO MOVE SLOW OR NEARLY STATIONARY WHICH MAY PRODUCE LOCALIZED PONDING OR FLOODING. THE UPPER LEVEL LOW WILL MOVE A BIT FURTHER NORTHWEST BY THURSDAY...ALLOWING THE AIRMASS ACROSS THE ISLANDS TO BECOME MORE STABLE. THE SURFACE TROUGH WILL SHIFT FURTHER WEST AS WELL...ALLOWING THE RETURN OF STRONGER MORE EASTERLY TRADE WINDS TO THE ISLANDS LATE IN THE DAY THURSDAY. AS THE WINDS STRENGTHEN...CLOUDS AND SHOWERS WILL ONCE AGAIN BECOME FOCUSED OVER WINDWARD AND MAUKA AREAS. LONG RANGE MODELS STILL SUGGEST MOISTURE AND A WEAK TROUGH ASSOCIATED WITH THE REMNANTS OF FORMER EAST PACIFIC TROPICAL CYCLONE ENRIQUE MAY PASS THE STATE DURING THE WEEKEND. MOISTURE MAY LINGER AROUND EVEN INTO EARLY NEXT WEEK. WE CAN EXPECT AN INCREASE IN SHOWERS AS WELL AS HUMIDITY ALONG WITH WEAKENED TRADE WINDS FOR THE BIG ISLAND AS EARLY AS FRIDAY...AND THE REST OF THE STATE THROUGH THE WEEKEND. UPPER LEVEL RIDGING OVER THE STATE THIS WEEKEND WILL KEEP THE SHOWERS ON THE LIGHT TO MODERATE INTENSITY. && .AVIATION... MORNING SHOWERS OVER KAUAI AND OAHU WILL CONTINUE TO DIMINISH OVER THE NEXT FEW HOURS. AIRMET SIERRA FOR MTN OBSC OVER KAUAI WILL LIKELY BE CANCELLED BEFORE THE NEXT ROUTINE ISSUANCE AS CONDITIONS IMPROVE. TERMINALS...INCLUDING PHLI...PHJR...AND PHNL CAN EXPECT MAINLY BROKEN TO OVERCAST MID LEVEL CLOUDS INTO THE AFTERNOON WITH FEW TO SCATTERED CLOUDS NEAR 2 THOUSAND FEET. WINDWARD AREAS ON THE BIG ISLAND AND MAUI CAN EXCEPT LOW CLOUDS TO BANK UP ALONG THEIR SLOPES...WITH TEMPO MVFR CONDITIONS POSSIBLE AND THE CHANCE FOR AIRMET SIERRA FOR MTN OBSC CAN NOT BE RULED OUT COMPLETELY. THEY WILL BE ISSUED AS NEEDED. OTHERWISE...VFR CONDITIONS WILL PREVAIL...WITH ONLY BRIEF MVFR IN PASSING SHOWERS. && .MARINE... WINDS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY /SCA/ LEVELS FOR ALL COASTAL WATERS THROUGH THURSDAY. TRADE WINDS WILL BRIEFLY BUILD ON THURSDAY NIGHT AND FRIDAY...AND BECOME STRONG ENOUGH SUCH THAT SCA CONDITIONS MAY BE REACHED FOR THE TYPICAL WINDY ZONES AROUND MAUI COUNTY AND THE BIG ISLAND. WINDS ARE EXPECTED TO EASE AGAIN OVER THE WEEKEND AS REMNANTS OF FORMER TROPICAL CYCLONE PASS THE ISLANDS. A NORTHEAST SWELL WILL BRING ELEVATED SURF ALONG BOTH NORTH AND EAST FACING SHORES THROUGH THURSDAY. A HIGH SURF ADVISORY REMAINS IN EFFECT FOR EAST FACING SHORES TODAY. SURF HEIGHTS ALONG EAST FACING SHORES ARE EXPECTED TO DROP BELOW ADVISORY LEVEL BY THIS EVENING. A LARGE SOUTH SWELL IS ANTICIPATED TO ARRIVE IN HAWAII FRIDAY AND WILL BE LARGE ENOUGH TO BRING ADVISORY...AND POSSIBLE WARNING LEVEL SURF HEIGHTS ALONG SOUTH FACING SHORES THIS WEEKEND. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. && DISCUSSION/MARINE...FOSTER AVIATION...EATON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:00 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 24 hr |
| Jul 22, 5:33 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jul 22, 6:58 AM HST | Special Marine Warning | HFO | 32 min |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.